Study Tackles the Mystery of Brain Zaps in Antidepressant Withdrawal

by Liz Neporent
February 1, 2023 at 2:05 PM UTC

Brain zaps are a common and annoying side effect of antidepressant withdrawal.

Clinical Relevance: Brain zaps are a common symptom of antidepressant withdrawal

Patients stepping down from antidepressants often describe a sensation that feels like a series of electrical shocks that send a shiver through the brain. Until recently, many clinicians were unaware or dismissive of this symptom, which is commonly referred to as a brain zap.

A recent The Primary Care for CNS Disorders investigation provided a much better understanding of the zap experience by screening nearly 3,000 respondents for the specifics of the medications they took, temporal characteristics of medication intake, associated symptoms, quality of life, and the zaps themselves. Here are some of their key findings.

Recognizing Inadequate Response in MDD

Treatment Goals in MDD

Measurement-Base Response For Depressive Disorders

  • Although brain zaps are perhaps the most unique symptom of antidepressant withdrawal, they’ve largely been ignored in the literature. They aren’t included in the 43-item Discontinuation Emergent Signs and Symptoms Scale (DESS), for example. And not a single study in a 24-publication meta-analysis tracking more than 1,500 data points related to antidepressant discontinuation focused on brain zaps.

  • Lateral eye movements appear to be a major trigger in brain zaps. In their previous study, researchers were surprised that the majority of the posters volunteered this revelation unsolicited. Some people said it was as if they could “hear their eyes move.” Something real is going on here, though the researchers aren’t sure what. They suspect it’s neurological in nature but call for further investigation to be sure. 

  • What do brain zaps feel like? Most people reported that each zap lasted about a second and felt like an electrical shock or jolt that ran through their head or front of the head. Some people heard a sound like a “swoosh” or “crackle.” About 10 percent reported a momentary change in consciousness, like confusion or disorientation, and some experienced vertigo. There were also a few reports of momentary euphoria, including an orgasm-like sensation. Nearly 60 percent said the symptom had a negative impact on their quality of life. 

  • Some of the most frequently mentioned antidepressants associated with the zaps were paroxetine, venlafaxine, fluoxetine, and vortioxetine. The majority of the patients reported taking medication for less than two years before experiencing brain zaps. The onset latency of brain zaps—that is, the time between the last dose of the medication and the appearance of the first zap—was dramatically longer with medications like fluoxetine and vortioxetine, which have a long half-life, compared to those with a short or medium half-life.

  • In an attempt to rid themselves of brain zaps, about twice as many people restarted their medication compared to those who didn’t. This helped about 50 percent of the time. However, the majority of the study subjects still reported having zaps at the time they participated in the study, with most of them saying their condition was bad or getting worse.

Original Research

A Pilot Study of High-Frequency Transcranial Magnetic Stimulation for Bipolar Depression

In this study of patients with bipolar depression, 87.1% reached response and 74.2% reached remission with 6 weeks of rTMS.

Scott T. Aaronson and others

Letter to the Editor

Geriatric Depression: What Clinicians Need to Know

The authors discuss what clinicians should be aware of when caring for elderly patients with depression.

Ahmed Naguy and others